Acne during adolescence did not predict skin rash reaction to cetuximab

    loading  Checking for direct PDF access through Ovid

Abstract

Cetuximab, a monoclonal antibody, is a part of the treatment for metastatic colorectal cancer. The most common side effect of cetuximab is skin rash, which has a similar distribution to acne vulgaris and some overlapping pathophysiological mechanisms. The aim of the current study was to determine whether acne vulgaris in adolescence (AinA) is predictive of a cetuximab-related rash to better understand the pathogenesis of this side effect and explore potential preventive actions. From July 2013 to June 2015, patients with metastatic colorectal cancer planned for treatment with cetuximab were enrolled in the study. Before initiating treatment, patients completed a questionnaire evaluating endocrine disorders, other chronic diseases, smoking, chronic medications, allergies, and dermatologic history of AinA and its severity. Patients were followed for 6 months. Data were collected from 32 participants (16 women, 16 men). Twenty-three (69%) patients experienced a cetuximab-associated skin reaction. Nine (28%) patients had a history of AinA. Of these, seven developed a cetuximab-associated skin reaction. Three of the five (60%) patients who used proton pump inhibitors (PPIs) developed severe (grades 3–4) skin toxicity versus 4/27 (15%) patients who were not on PPIs (P=0.057). The degree of skin toxicity correlated to the median time-to-tumor-progression: 2 months for patients with grades 0–1 compared with 5.5 months for grades 2–4 skin toxicity (P=0.047, 95% confidence interval 1.06–4.95). No significant correlation was found between AinA and cetuximab-associated skin reactions. The correlation between PPI treatment and severe skin toxicity related to cetuximab should be examined further.

Related Topics

    loading  Loading Related Articles